Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 98, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 3, 1996, 4:39 PM EDT for Osceola County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 1996, 4:39 PM EDT (20:39 UTC)
- Expired
- Aug 3, 1996, 5:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Osceola County, FL
The radar
The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1818 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 032040 SVRMLB FLC097-032115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 439 PM EDT SAT AUG 3 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL FLORIDA ...EASTERN OSCEOLA COUNTY AT 440 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS OVER EASTERN OSCEOLA COUNTY. THE THUNDERSTORM WAS MOVING TO THE SOUTH AND WILL AFFECT AREAS FROM DEER PARK TO KENANSVILLE THROUGH 5 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:57 PM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Aug 3, 12:57 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 1255 PM EDT SAT AUG 3 1996 AFTER A BUSY AFTERNOON/EVENING...SKIES SHOULD GRADUALLY CLEAR OVERNIGHT. WITH LOTS OF GROUND MOISTURE AND LIGHT WINDS...A FEW PATCHES OF LATE NIGHT FOG WILL DEVELOP. SUNDAY LOOKS LIKE A TRANSITION DAY AS THE UPPER LEVEL LOW OVER THE SOUTHWESTERN ATLANTIC CONTINUES DRAWING DRIER AIR ALOFT TOWARDS FL...WITH DRIER AIR INDICATED ON WATER VAPOR IMAGERY AND IN THE 12Z SOUNDING FROM NASSAU. THE MODELS DIFFER IN THE RATE OF DEEP LAYER DRYING BUT AGREE ON THE TREND AS THE WEAK SURFACE TROUGH OVER NORTH FL IS FORECAST TO DISSIPATE AND THE LOW LEVEL RIDGE OVER THE SW ATLANTIC WILL BUILD BACK TO THE WEST. AS THIS OCCURS...THE RESULT IN TOMORROW'S FORECAST IS THAT SOUTHERLY FLOW ALONG THE EAST COAST WILL ALLOW THE EAST COAST SEA BREEZE TO DRIFT A LITTLE FARTHER INLAND...IMPLYING GREATEST AFTERNOON CONVERGENCE OVER THE INTERIOR. CONSEQUENTLY...POPS WOULD BE SCATTERED ALONG THE EAST COAST INCREASING TO LOCALLY NUMEROUS INLAND. THE TREND TOWARDS LOWER PW'S AND LESS COVERAGE IS EXPECTED TO CONTINUE ON MONDAY. PETERSEN
In the hours before
Special weather statement, Aug 3, 11:00 AM EDT, 5 hours 39 minutes before
FLZ041-044>047-053-054-058-059-064-501-031630- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1100 AM EDT SAT AUG 3 1996 ...NUMEROUS THUNDERSTORMS ACROSS CENTRAL FL THIS AFTERNOON AND EVENING... A MOIST AND UNSTABLE ATMOSPHERE REMAINS OVER EAST CENTRAL FLORIDA TODAY. THUNDERSTORMS WILL DEVELOP ALONG SEABREEZE BOUNDARIES NEAR BOTH COASTS. AS THE WEST COAST SEA BREEZE MOVES INLAND...STORMS WILL INCREASE IN COVERAGE OVER INTERIOR LOCATIONS THIS AFTERNOON. THE TWO SEABREEZES WILL COLLIDE AND SUSTAIN STORMS AS THEY CONTINUE MOVING NORTHEAST TOWARDS THE EAST COAST. SEVERAL STRONG THUNDERSTORMS ARE LIKELY TODAY. THE MAIN THREATS FROM THE THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY DOWNPOURS...WHICH MAY RESULT IN FLOODING OF STREETS AND POORLY DRAINED AREAS. STRONGER STORMS MAY PRODUCE WIND GUSTS ABOVE 40 MPH AND SMALL HAIL. MOVE INDOORS AT THE FIRST SIGN OF A THUNDERSTORM. MARINE OUTLOOK...THUNDERSTORMS WILL MOVE NORTH NORTHEAST NEAR 15 MPH ACROSS THE EAST COAST AND OVER THE INTRACOASTAL AND COASTAL WATERS THROUGH THIS EVENING. STORMS MAY PRODUCE CLOUD TO WATER LIGHTNING...GUSTY WINDS...AND REDUCED VISIBILITY IN HEAVY RAIN. ISOLATED WATERSPOUTS ARE ALSO POSSIBLE. PETERSEN
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.